Hail, Jackson
- When
- April 17, 6:58 AM CST to 7:00 AM CST
- Where
- Jackson County, 0.85 mi NE of Alpha
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 43.640, -94.870
Dime to nickel size hail.
A few brief pulses of small hail occurred with elevated multi-cellular thunderstorms north of a warm front across southwest Minnesota early in the morning of April 17.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A few brief pulses of small hail occurred with elevated multi-cellular thunderstorms north of a warm front across southwest Minnesota early in the morning of April 17.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 17, 5:35 AM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 635 AM CDT Wed Apr 17 2019 .SHORT TERM...(Today and Tonight) Issued at 359 AM CDT Wed Apr 17 2019 Active weather expected in the near term with scattered showers and thunderstorms, some of which could become strong. Currently, surface observations show low pressure over western KS, with its warm front extending northeastward from southwest NE to just north to Omaha. To our west, an inverted surface trough and frontal boundary over central SD will continue to bring a line of elevated thunderstorms eastward into the Missouri River. Precipitation chances increase by daybreak as southerly warmer air surges northward into northwest Iowa and southwest Minnesota. This area will be the focus for showers and thunderstorms, mainly from 8 am- 11 am CDT. Severe thunderstorms are not anticipated, but with decent MUCAPE (~500-900 J/kg), moderate lapse rates around 7 to 7.5 C/km, and 0-6 km bulk shear around 20-30 knots, a few multicellular storms are expected mainly in the morning hours. With that said, cannot rule out small hail in some of the strongest storms through midday. The highest risk for scattered thunderstorms will occur along and east of the James River. As the surface low pressure moves northeast into south central Minnesota/north central IA, instability decreases, but rain showers will continue through the evening hours. All this activity will slowly wane between 7 pm - 10 pm CDT. Rainfall totals will range from 0.25 - 0.75 inches, with the highest amounts east of I-29. Lingering showers are possible through midnight, before drier northwest winds filter in. With northerly cooler air across the region, lows will range in the mid 30s to lower 40s. .LONG TERM...(Thursday through Tuesday) Issued at 359 AM CDT Wed Apr 17 2019 The main features in the extended are relatively dry conditions and warmer conditions through the weekend. Light rain or sprinkles are possible Thursday through the day as an upper shortwave slides southeast into central MN. Little rainfall accumulations are expected, with only a few hundredths of an inch, mainly north of I-90. Surface high pressure builds in Thursday night into the weekend, bringing pleasant conditions (well, pleasant for those of us who like warm weather). Saturday looks to be the warmest day of the period as the upper ridge axis over the area. The GFS and ECWMF suggest 925 hPa temperatures from 15 to 20+ C; therefore widespread temperatures in the upper 60s and 70s cannot be ruled out. A surface cold front slides southeast into the region Saturday night into Sunday, generating a few showers across the region. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 626 AM CDT Wed Apr 17 2019 Scattered showers and thunderstorms will continue to develop across the region this morning through early afternoon. Some of the storms could produce dime-nickel size hail as well as gusty erratic winds. Showers will taper off this afternoon at all terminals, but IFR to occasional LIFR conditions returns this evening with low clouds/stratus continuing through the end of the TAF period. Gusty northwest winds arrive late morning into late afternoon with gusts up to 30 knots possible. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...05 LONG TERM...05 AVIATION...05
Hazardous Weather Outlook National Weather Service Sioux Falls SD 424 AM CDT Wed Apr 17 2019 MNZ071-072-080-081-097-SDZ038>040-050-052>066-068-069-180930- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton- 424 AM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will continue to develop this morning and will continue through the evening. Severe weather is not expected, but locally heavy rain is possible. Rainfall and snowmelt may lead to additional river/stream rises. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ067- 070-071-180930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Lincoln- Union- 424 AM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will continue to develop this morning and will continue through the evening. While severe weather is not anticipated, small hail will be possible in some strong storms. Locally heavy rain is also possible. Rainfall and snowmelt may lead to additional river/stream rises. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 150 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
2 hail. Local standard time, as filed.
Dime to nickel size hail.
Hail accompanied by one inch of rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840676, 840677.